×

zbMATH — the first resource for mathematics

ADER finite volume schemes for nonlinear reaction-diffusion equations. (English) Zbl 1155.65065
Summary: We construct finite volume schemes of arbitrary order of accuracy in space and time for solving nonlinear reaction-diffusion partial differential equations. The numerical schemes, written in conservative form, result from extending the Godunov and the ADER frameworks, both originally developed for approximating solutions to hyperbolic equations. The task is to define numerical fluxes and numerical sources.
In the ADER approach, numerical fluxes are computed from solutions to the derivative Riemann problem (DRP) (or generalized Riemann problem, or high-order Riemann problem), the Cauchy problem in which the initial conditions either side of the interface are smooth functions, polynomials of arbitrary degree, for example.
We propose, and systematically asses, a general DRP solver for nonlinear reaction-diffusion equations and construct corresponding finite volume schemes of arbitrary order of accuracy. Schemes of 1st to 10-th order of accuracy in space and time are implemented and systematically assessed, with particular attention paid to their convergence rates. Numerical examples are also given.

MSC:
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
Software:
HE-E1GODF
PDF BibTeX Cite
Full Text: DOI
References:
[1] Arbogast, T.; Wheeler, M.F.; Zhang, N.-Y., A nonlinear mixed finite element method for a degenerate parabolic equation arising in flow in porous media, SIAM J. numer. anal., 33, 4, 1669-1687, (1996) · Zbl 0856.76033
[2] Arnold, D.N., An interior penalty finite element method with discontinuous elements, SIAM J. numer. anal., 19, 4, 742-760, (1982) · Zbl 0482.65060
[3] Aronson, D.G., The porous media equation, Lecture notes in mathematics, vol. 1224, (1985), Springer-Verlag Berlin/New York · Zbl 0583.92016
[4] Aronson, D.G.; Weinberger, H.F., Nonlinear diffusion in population genetics, combustion and nerve pulse propagation, () · Zbl 0325.35050
[5] Barry, D.A.; Parlange, J.Y.; Sander, G.C.; Sivaplan, M., A class of exact solutions for Richards’ equation, J. hyd., 142, 29-46, (1993)
[6] Ben-Artzi, M.; Falcovitz, J.A., A second order Godunov-type scheme for compressible fluid dynamics, J. comput. phys., 55, 1-32, (1984) · Zbl 0535.76070
[7] Bergamaschi, L.; Putti, M., Mixed finite elements and Newton-type linearizations for the solution of Richards’ equation, Int. J. numer. methods engrg., 45, 8, 1025-1046, (1999) · Zbl 0943.76047
[8] Berryman, J.G.; Holland, C.J., Nonlinear diffusion problems arising in plasma physics, Phys. rev. lett., 40, 26, 1720-1722, (1978)
[9] Bertsch, M., Asymptotic behavior of solutions of a nonlinear diffusion equation, SIAM J. appl. math., 42, 1, 66-76, (1982) · Zbl 0496.35053
[10] Billett, S.J.; Toro, E.F., On WAF-type schemes for multi-dimensional hyperbolic conservation laws, J. comput. phys., 130, 1-24, (1997) · Zbl 0873.65088
[11] Carrillo, J.A.; Gualdani, M.P.; Toscani, G., Finite speed of propagation in porous media by mass transportation methods, C. R. acad. sci. Paris, ser. I, 338, 815-818, (2004) · Zbl 1049.35110
[12] Colella, P.; Woodward, P., The piecewise parabolic method (PPM) for gas-dynamical simulations, J. comput. phys., 54, 174-201, (1984) · Zbl 0531.76082
[13] M. Dumbser, C. Enaux, E.F. Toro, Finite volume schemes of very high order of accuracy for stiff hyperbolic balance laws, J. Comput. Phys. (2008), doi: 10.1016/j.jcp.2007.12.005 · Zbl 1142.65070
[14] Dumbser, M.; Kaeser, M.; Titarev, V.A.; Toro, E.F., Quadrature-free non-oscillatory finite volume schemes on unstructured meshes for nonlinear hyperbolic systems, J. comput. phys., 226, 204-243, (2007) · Zbl 1124.65074
[15] Eriksson, K.; Estep, D.; Hansbo, P.; Johnson, C., Computational differential equations, (1996), Cambridge University Press Cambridge
[16] Eriksson, K.; Johnson, C., Adaptive finite element methods for parabolic problems IV: nonlinear problems, SIAM J. numer. anal., 32, 6, 1729-1749, (1995) · Zbl 0835.65116
[17] Eymard, R.; Gallouet, T.; Herbin, R., Finite volume methods, (), 713-1020 · Zbl 0981.65095
[18] Eymard, R.; Gutnic, M.; Hilhorst, D., The finite volume method for Richards’ equation, Comput. geosci., 3, 3-4, 259-294, (1999) · Zbl 0953.76060
[19] Gassner, G.; Loercher, F.; Munz, C.-D., A contribution to the construction of diffusion fluxes for finite volume and discontinuous Galerkin schemes, J. comput. phys., 224, 1049-1063, (2007) · Zbl 1123.76040
[20] Godunov, S.K., A finite difference method for the computation of discontinuous solutions of the equations of fluid dynamics, Mat. sb., 47, 357-393, (1959)
[21] Harten, A.; Engquist, B.; Osher, S.; Chakravarthy, S., Uniformly high order accurate essentially non-oscillatory schemes III, J. comput. phys., 71, 231-303, (1987) · Zbl 0652.65067
[22] Hernández, J., High order finite volume methods for the advection – diffusion equation, J. numer. methods engrg., 53, 1211-1234, (2002)
[23] Krivá, Z.; Mikula, K., An adaptive finite volume scheme for solving nonlinear diffusion equations in image processing, J. visual commun. image representation, 13, 22-35, (2002)
[24] Kumar, P., Layer averaged Richards’ equation with lateral flows, Adv. water resour., 27, 521-533, (2004)
[25] Lakkis, I.; Ghoniem, A.F., Axisymmetric vortex method for low-Mach number, diffusion-controlled combustion, J. comput. phys., 184, 2, 435-475, (2003) · Zbl 1062.76546
[26] LeVeque, R.J., Finite volume methods for hyperbolic problems, Cambridge texts in applied mathematics, (2002), Cambridge University Press Cambridge · Zbl 1010.65040
[27] Michel, A., A finite volume scheme for two-phase immiscible flow in porous media, SIAM J. numer. anal., 41, 4, 1301-1317, (2003) · Zbl 1049.35018
[28] Mikula, K.; Ramarosy, N., Semi-implicit finite volume scheme for solving nonlinear diffusion equations in image processing, Numer. math., 89, 3, 561-590, (2001) · Zbl 1013.65094
[29] Murray, J.D., Mathematical biology I&II, (2002), Springer-Verlag New York
[30] Okrasiski, W.; Parra, M.I.; Cuadros, F., Modeling evaporation using a nonlinear diffusion equation, J. math. chem., 30, 2, 195-202, (2001) · Zbl 0989.92030
[31] Pamuk, S., Solution of the porous media equation by Admonian’s decomposition method, Phys. lett. A, 344, 184-188, (2005) · Zbl 1194.65148
[32] Qu, C.Z., Exact solutions to nonlinear diffusion equations obtained by a generalized conditional symmetry method, IMA J. appl. math., 62, 283-302, (1999) · Zbl 0936.35039
[33] Serrano, S.E., Modeling infiltration with approximate solutions to Richard’s equation, J. hydrologic eng., 9, 5, 421, (2004), -432
[34] Shu, C.W.; Levy, D.; Yan, J., Local discontinuous Galerkin methods for nonlinear dispersive equations, J. comput. phys., 196, 2, 751-772, (2004) · Zbl 1055.65109
[35] Titarev, V.A.; Toro, E.F., ADER arbitrary high order Godunov approach, J. sci. comput., 17, 609-618, (2002) · Zbl 1024.76028
[36] Titarev, V.A.; Toro, E.F., Analysis of ADER and ADER-WAF schemes, IMA J. numer. anal., 27, 616-630, (2007) · Zbl 1119.65083
[37] Titarev, V.A.; Toro, E.F., High order ADER schemes for scalar advection – diffusion – reaction equations, J. comput. fluid dynamics, 12, 1-6, (2003)
[38] Toro, E.F., A weighted average flux method for hyperbolic conservation laws, Proc. roy. soc. London A, 423, 401-418, (1989) · Zbl 0674.76060
[39] Toro, E.F., Riemann solvers and numerical methods for fluid dynamics. A practical introduction, (1999), Springer-Verlag Berlin/Heidelberg/New York · Zbl 0923.76004
[40] Toro, E.F.; Millington, R.C.; Nejad, L.A.M., Towards very high order Godunov schemes, (), 907-940 · Zbl 0989.65094
[41] Toro, E.F.; Titarev, V.A., Solution of the generalised Riemann for advection – reaction equations, Proc. roy. soc. London, 458, 2018, 271-281, (2002) · Zbl 1019.35061
[42] Toro, E.F.; Titarev, V.A., Derivative Riemann solvers for systems of conservation laws an ADER methods, J. comput. phys., 212, 150-165, (2006) · Zbl 1087.65590
[43] van Genuchten, M.Th.; Wierenga, P.J., Mass transfer studies in sorbing porous media I. analytical solutions, J. soil sci. soc. amer., 40, 4, (1976)
[44] B. van Leer, S. Nomura, Discontinuous Galerkin for diffusion, in: 17th AIAA Computational Fluids Dynamics Conference, June 6-9, 2005, AIAA-2005-5108
[45] Vázquez, J.L., Asymptotic behaviour of the porous media equation posed in the whole space, J. evol. equ., 3, 67-118, (2003) · Zbl 1036.35108
[46] Vázquez, J.L., The porous medium equation. mathematical theory, Oxford mathematical monographs, (2006), Oxford University Press Oxford
[47] Wilhelmsson, H., Simultaneous diffusion and reaction processes in plasma dynamics, Phys. rev. A, 38, 1482-1489, (1988)
[48] Zachmanoglou, E.C.; Thoe, D.W., Introduction to partial differential equations, (1986), Dover Publications, Inc. New York · Zbl 0327.35001
[49] Zel’dovich, Y.B.; Barenblatt, G.I.; Libovich, V.B.; Makhviladze, G.M., The mathematical theory of combustion and explosions, (1985), Consultants Bureau New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.